What will happen the first time I suggest that a patient take prednisone? As I highlight the benefits of this drug, will my eyes fill with tears? Will I advise the patient that the next few months might be some of the worst of their life, as they were for me? Or will I silently write the prescription and hope for the best? Why does this ordinary drug, prescribed every day by thousands of clinicians without batting an eye, evoke such a strong response in me?
I cannot remember the exact details of when a clinician first prescribed prednisone for me, but I remember the second time like it was yesterday. I was 17-years-old, suffering from a flare of Crohn’s disease. I sat uncomfortably on the exam table, trying to maintain some privacy in the hospital gown I was always made to wear. I crossed and uncrossed my legs absentmindedly, waiting for the verdict. My parents sat in chairs across from me, my mom’s face with a smile that didn’t quite reach her eyes, and my dad looked at all the posters on the wall, the infographics bedazzled with happy teens, searching desperately for some hidden answer in their smiles. “We’ll try another course of steroids,” my gastroenterologist said. I started to cry.
The emotional toll from my first course of steroids was fresh in my head. I flashed back to the moment of my diagnosis, still hazy from anesthetics after my first colonoscopy. My gastroenterologist drew a picture of my colon and, circling the "bad" parts sprinkled throughout my intestinal tract, said that “many go on to lead normal lives.”
Weeks after my diagnosis, the symptoms appeared: the moon face and weight gain that made me unrecognizable to peers and teachers, the mood swings that had me screaming at my family for speaking too loudly one moment and muffling my sobs into my pillow the next, and insomnia that had me lying awake for hours. What if I refused therapy? How many more bad spots would I have in my colon? What other complications would I have? Would I need surgery? And if I complied? How could I deal with the inevitable side effects?
I looked at him and said, “I will live with the symptoms just don’t put me back on steroids.”
He furrowed his brow as if disappointed that I couldn’t understand such a seemingly simple decision. Nevertheless, he listened to my concerns: balancing the myriad side effects with major upcoming events like senior prom and graduation. He promised me the side effects would be temporary (they were) and that I would be able to manage them (I somehow did). Finally, I agreed and prepared myself for another rough course, feeling as though there was no other option.
Looking back from almost a decade later, taking prednisone has been the worst part of my disease. My appetite, my weight, my mood, my sleep — all were at the drug’s mercy. For someone struggling with a new diagnosis while also juggling the turbulent life of a teenager, the loss of control was overwhelming. This loss of control permeated all aspects of my life — relationships, work, and hobbies. I was not just some (as my clinical notes stated) “17-year-old female with a history of Crohn’s disease presenting with one month of fatigue, anorexia, abdominal pain, and weight loss.” I was a high school senior, captain of the volleyball and track teams, president of the student council, and a future valedictorian, who spent most of her days staring at an ugly face in the mirror, crying over the lack of control over her life.
I was sick of it all, taking pills at calculated times throughout the day, meticulously calculating the grams of sodium in my diet, and hearing an incessant spew of recommendations from family members on how to manage my symptoms. Years later, a patient likened their experience on steroids to being in the backseat of a car, with no control over the direction the car would take, wanting nothing more than to be the driver, or at least to have a say in where the car was going.
I didn’t realize the full extent of the emotional toll of this experience until I visited my doctor during medical school. Once again, she prescribed prednisone. My eyes immediately filled with tears. I imagined enduring the same side effects, this time as a medical student facing the stresses of starting my clinical year on a surgery clerkship. I thought of the inevitable weight gain, insomnia, and mood swings. I asked her if there was an alternative (even though my clinical training suggested otherwise). Just as my original gastroenterologist had done years before, she detailed the risks and benefits of prednisone. But there was one difference. She was amenable to tapering a few weeks earlier than planned. At that moment, I felt, for the first time, as if I had a voice and was no longer just a passive observer of my illness.
At that moment, I truly realized the necessity of patient-centered care. Just because there are many drugs to choose from that will alleviate symptoms, what if the drug itself causes a new type of irreconcilable harm? Having a say in “picking their poison” can offer patients a modicum of hope when their life is otherwise moving into disarray. In these moments, they are given control during periods when they otherwise feel at the will of clinicians and drugs.
I continue to take a prescription multiple times a day and to feel the familiar abdominal pain — reminding me of my status as a patient. Fortunately, the load is light at the moment, yet the cumulative effect of this burden has taken its toll. What will happen the first time I order prednisone? I don’t know, exactly. But I do know that the patient will not be sitting in the backseat.
Thank you to Dr. Joel Howell, who I am honored to call my mentor, for your encouragement and help to share my story.
Have you ever had to endure a difficult treatment as a patient? Has it changed how you prescribe medications? Share your thoughts below.
Nishma Valikodath is a pediatrics intern at Monroe Carell Jr. Children's Hospital in Nashville. A Michigander at heart, she enjoys rooting for Michigan sports and long-distance running.